My daughter is 6 and loves school. She was diagnosed with type 1 in September and has been on multiple shots of novalog and lantus at bedtime. She seemed to be doing well and her last A1c was 7.3. However for the last 2 weeks she has gone to the nurse's office feeling hot, or shakey, or tired. Multiple times a day, and she is missing class with all her trips to the nurse. When they check her her bs is always fine (within 70-200). The md says that her numbers are good and can't give us anything to help her. Just wondering if others have dealt with this and what to do? I am getting frustrated and depressed as we are trying really hard to help her feel better
Maybe your daughter is feeling that way because her blood sugar is dropping at a higher rate of speed. I know that I've felt low when my blood sugar's not been low just because it's dropping at a rapid rate. Maybe she can be put on a cgms for a couple of days just to see what her blood sugar patterns are.
I've also experienced feeling low when I am dropping rapidly. My endo recommended I test again 15 minutes later - and I usually go from a "good" number - 120 or so, to under 60 in those 15 minutes, and then treat.You could ask the nurse to test her 15 minutes later, if her BG is good the first time.
The reason we get shaky and sweating is that our bodies are releasing adrenaline to help raise our BG levels, so if she is doing something else that is stressful and causing an adrenaline release, she could confuse that for being low. I've done a lot of rock climbing, and it is very hard to determine if I'm shaky cuz i'm invigorated or shaky cuz i'm low. It's always better to be on the safe side and test (although I usually wait until I'm at the bottom of the cilmb...)
I'm sure you've already thought about this, but it is possible that she just wants to miss class. Even if she loves school, she is trying to come to terms with a relatively new and big change in her life, and that might make her behavior change. Though testing and making sure she's not low is really important, minimizing out-of-class time is important too, so if you do ask the nurse to test her again in 15 minutes, maybe see if the nurse could come to the classroom to do it?
Also, lows are scary, so make sure you're letting her know that you'd rather have her test and be wrong than not test and end up super low. She's probably just as scared by lows as you are, and wants to avoid them as much as possible. I wish both of you luck!
Becky, i know EXACTLY how you feel. I even wrote a post about it the other day because we struggled with it all week long. Is she having any activity before her numbers go low? I would feed my daughter breakfast and give her the morning shot. Send her to school by 8am with BG being 135. the nurse was calling everyday because her numbers where in the 40 by 8:45. That is a drastic drop!! We wound up having to change her morning dosage of humalog AND change her evening dosage of Lantus......And just like your daughter, mine LOVES school, BUT i did find out that she was saying she wasn't feeling good just to go to the Nurses Office. For some reason there was just something about the Nurses Office she loves. We did have a long talk about it. Of course the FIRST thing i told her was she was NOT in any type of trouble. :). Not to say yours is doing the same thing, because i did tell my daughter ANY time she is feeling low, sweaty or just yucky to please go straight to the nurse. I'd much rather her have to make up a test or two then to be in the hospital for a day or two!!!
its just when your levels are dropping, they should have told you that. if her level is 165 and its going down to 100 even tho her number is whithin range when they test it she felt low cause her sugar was going down.
I was also going to say she could be dropping.
Also, after a person has diabetes for a while, they start to feel low at the 70-80 range. Even though for a non-diabetic that isn't low, a lot of T1's (myself included) feel it and treat it as a low. IMO, if she's 70 and feels low, then she should eat something small.
Thank you to all for the great info and suggestions. My daughter and our family is new to this. I guess it is all not about the numbers, and just because she has good numbers, she still might feel bad. We are going to try some of the helpful hints and info. She is the first diabetic child at her school (suprising as the school has over 600 kids). So the school nurse had to have alot of training even before she was able to to a bs check. I have been going in to give her lunch insulin/carb count. We are going to do omnipod pump over her spring break. Hoping that may help also in her feelings/control. If need be in the future we may try a cgm if needed. It is just alot for a 6 year with one little tummy. I just wish I could really know how she feels, but as I never will it is nice to hear from those of you that can help describe it. She just looks so healthy that often you just don't think it is posssible that things are
I don't know what it feels like NOT to have T1, but just the stress on my body makes me feel (what I think is) more tired than other people. I mean, I live a normal life, but just feel like I need more sleep.
The good/bad thing about T1 is that the "issues" don't last but change to new ones soon enough, lol. Last month, I was low every night before dinner and now, it's just disappeared. Hopefully this will be short-lived for her!!
When I was first dx'ed I felt lows all the time. When I was dx'ed my bs was 672 and a1c of 13.2 and the dr.'s told me I had been having high bs's for a long time before the hospital. I still get the feeling, more if I am sick.
This is probably not the case with your daughter, but sometimes when I am REALLY hungry (as in haven't eaten in more than 6 or so hours) I get a feeling that is very similar to being low. Shaky, emotional, dizzy. Its not exactly the same, but it does confuse me and I always have to check. I try my best to eat regularly because of that aweful feeling.
I feel low.. I tested but it is not low,it is 99.
I hate this feelingg.. What shall i do now? :/
I get low symptoms when I'm simply dropping quickly, even if I don't actually go low. That was more common when I first started treatment, and my CDE said to treat the symptoms with something like 8 carbs, to stop the drop without bringing my BG up much.
Maybe she could give that a try?
[quote user="Becky w"]
She was diagnosed with type 1 in September and has been on multiple shots of novalog and lantus at bedtime. She seemed to be doing well and her last A1c was 7.3. However for the last 2 weeks she has gone to the nurse's office feeling hot, or shakey, or tired. Multiple times a day, and she is missing class with all her trips to the nurse.[/quote]
Oddly enough, the same thing happened with my daughter. She is 11 and was diagnosed about 8 months ago, and earlier this year - probably around late August/September, I began getting calls from the office at least twice a week. The staff would tell me she was feeling shaky or clammy, or her stomach was upset. It was odd because Sarah's never been a complainer, so we ended up picking her up early quite a few times. I think maybe the emotional stress of diabetes, which she has never really expressed, was getting to her physically.
Anyway, after the first few times I suggested that she just sit for awhile and go back to class. If she insisted she couldn't, I'd let her know I'd pick her up, but that sick kids stay in bed and therefore the rest of the day would be spent in her bedroom so she could rest without the distraction of any electronics, and she wouldn't be able to attend any of her usual evening theater classes. That seemed to do the trick because the episodes stopped and she's been doing great now for awhile. I think it's been at least 6-8 weeks since she went to the office for anything diabetes related.
I should also say that she does feel low sometimes when she's having a real drop, but that hasn't happened for awhile. I'm not suggesting your daughter is making anything up, but I know Sarah has become much more sensitive to her body since she was diagnosed and I am not sure she always recognizes the difference between normal stress (about to take a math test I'm afraid of) and low blood sugar.
We had this problem when one of my boys was in first grade. Oh, he for sure felt low...but was almost always in range. I agree your daughters sugar may have been dropping quickly. Regardless, what we did is let my son have a five carb snack when he felt that way. He knows his body better than anyone, and we always encourage him to pay attention to the cues his body's giving him. He always felt better after he ate something, even if it was just a couple ritz crackers.